Skip to Main Content

INTRODUCTION

Key Clinical Questions

  • image What information should be obtained in a patient with an unknown exposure?

  • image The physical examination should focus on what key areas?

  • image What are the common toxidromes?

  • image What are effective decontamination procedures?

  • image How do you determine the disposition of the poisoned patient?

  • image When should you consider delayed toxicity?

  • image What are the roles of a poison center and poison information specialist?

CASE 100-1

A 27-year-old man was observed stumbling in a local park. The police brought him to the Emergency Department (ED) for evaluation of his altered mental status and possible drug intoxication. A history was difficult to obtain because he was mumbling incoherently, hallucinating, and extremely agitated. It was unknown whether the patient had an underlying psychiatric disorder.

Due to increasing agitation and combativeness, the patient was placed in physical restraints. Initial vital signs documented were blood pressure 158/94 mm Hg, heart rate 133 beats per minute (bpm), respiratory rate 20, temperature 101.5°F, and O2 saturation 98%. Pupils were symmetric and approximately 6 mm and reacted poorly to light. A limited physical examination was notable for dry oropharynx, absence of cardiac murmurs, clear lungs, and a soft, nontender abdomen. Bowel sounds were present but very infrequent. Neurologically he was confused and combative but moving all extremities with good strength equal bilaterally. Occasional myoclonic jerks of the upper and lower extremities were noted. The skin was warm and dry, and flushing noted at the face and neck.

Laboratory studies revealed a fingerstick glucose of 100 mg/dL. Complete blood cell count, kidney function, and electrolytes were within normal limits. Serum ethanol concentration was <10 mg/dL. He received a 1 L normal saline fluid bolus and required a total of 4 mg of midazolam for sedation. The patient continued to be tachycardic and combative. He was admitted to the telemetry unit for monitoring and further treatment. How would you further manage this patient?

During the night, the patient received an additional 6 mg of midazolam for agitation and experienced intermittent visual hallucinations. Approximately 24 hours after being admitted, he was awake and oriented to person, place, and time. His pupils remained dilated and he remained amnestic to the previous day’s events. He admitted to being homeless, having a history of depression and noncompliance with his antidepressant medications. Prior to being found in the park, he had ingested an unknown amount of over-the-counter sleeping pills. The pills contained an anticholinergic agent that caused the patient’s toxidrome. He was subsequently evaluated by psychiatry and transferred to an inpatient mental health service.

The American Association of Poison Control Centers maintains a database, the National Poison Data System. Without the ability to verify the presence of a substance in blood or urine, all calls reported and suspicious for a particular substance are categorized as an exposure to that agent. Approximately 2.2 million human exposures were reported to US poison control centers in 2013, a slight decrease from 2012 and a ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.